Tornadoes · United States · Pennsylvania · 2012

EF0 tornado, Alum Bank to Weyant, Pennsylvania, June 1, 2012

From Alum Bank to Weyant, this EF0 tornado ran 1.5 miles across Bedford County on June 1, 2012, touching down at 6:18 PM EDT and reaching 75 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 1, 2012
Touchdown
6:18 PM EDT (22:18 UTC)
Lifted
6:20 PM EDT (22:20 UTC)
On the ground
2 minutes
Path length
1.5 miles (2.4 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
Bedford County
Touchdown point
40.188, -78.584
Lift-off point
40.201, -78.561
Record number
1206011618-01

What the Weather Service recorded

Strongly forced ascent associated with an upper level trough and surface cold front produced a fast-moving line of low-topped thunderstorms along the spine of the Appalachians during the afternoon. As the front crossed the Alleghenies during the late afternoon and interacted with greater instability east of the mountains, more vigorous storm development was observed with intense bowing/squall line segments producing widespread thunderstorm wind damage as they accelerated eastward through the central mountains into the ridge and valley region. Multiple reports of wind damage were verified with an isolated spin-up/gustnado confirmed in southern Clearfield County. ||To the south and east of the advancing cold front, an enhanced but focused tornado threat evolved near a developing frontal wave and attendant warm front/triple point. |As the warm front lifted northward from the Baltimore/Washington D.C. area into south-central and southeastern Pennsylvania, the convective environment become very favorable for tornadoes as very strong low level wind shear overspread the area. Several rotating storm signatures were observed via radar with two weak (EF0) tornadoes confirmed in Bedford and York Counties.

A storm survey team from the National Weather Service concluded that a short lived tornado touched down near Alum Bank in Bedford County. The tornado touched down at the intersection of Route 96 and Gordon Hall Road and was on the ground about one and one half miles before lifting up at the intersection of Route 96 and Township Road T606. The tornado was embedded within a larger area of straight line winds. Maximum winds were estimated at 70 mph which damaged a barn and caused minor damage to three other structures. Approximately 30 trees were also knocked down from the storm which several witnesses reported as being accompanied by whirling clouds and a driving rain. There were no injuries or fatalities.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Jun 1, 6:11 PM EDT, 7 minutes earlier.

Area forecast discussion, Jun 1, 6:11 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 PM EDT FRI JUN 1 2012

.SYNOPSIS...
A VIGOROUS UPPER LEVEL TROUGH AND ASSOCIATED SURFACE LOW PRESSURE
SYSTEM WILL LIFT NORTHWARD THROUGH THE UPPER OHIO VALLEY AND
BECOME VERTICALLY STACKED OVER THE UPPER GREAT LAKES TONIGHT.
BROAD SOUTHERLY FLOW WILL TRANSPORT DEEP MOISTURE INTO THE REGION
AHEAD OF THE TRAILING COLD FRONT...WHICH WILL BRING MODERATE TO
HEAVY SHOWERS AND THUNDERSTORMS AS IT CROSSES THE REGION EARLY
TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE PRIMARILY OVER THE
SOUTHERN HALF OF THE AREA. THE UPPER LEVEL LOW WILL BECOME ANCHORED
NEAR THE NEW ENGLAND COAST DUE TO STRONG HIGH LATITUDE BLOCKING IN
THE NORTH ATLANTIC...ENSURING NEAR TO BELOW NORMAL TEMPERATURES FOR
THE FIRST WEEK OF JUNE...ALONG WITH A CHANCE OF DAILY SHOWERS.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
TOR WATCHES 332 AND 333 REMAIN IN EFFECT UNTIL 9 PM ACROSS SCENT
PENN AND THE LOWER SUSQ VALLEY.

RECENTLY ISSUED A FLASH FLOOD WATCH FOR THE SERN THIRD OF THE CWA.

SFC WARM FRONT AT 21Z EXTENDED FROM THE LAUREL HIGHLANDS TO
NORTHERN DELAWARE. TEMPS JUST TO THE NORTH OF THIS BOUNDARY WERE
MAINLY IN THE UPPER 60S TO MID 70S CREATING MIXED LAYER CAPE OF
SEVERAL HUNDRED J/KG AT BEST, THIS WAS HELPING TO GRADUALLY WEAKEN
THE STRONG ROTATION DISPLAYED BY THE DISCRETE SUPERCELLS AS THEY
CLIMB THE SHALLOW COOLER AIRMASS.

HOWEVER...SHORT RANGE/HIGH RES MODELS SHOW THIS WARM FRONTAL
BOUNDARY AND INCREASING LLVL INSTABILITY/SHEAR SPREADING NWD INTO
SCENT PENN AND THE LOWER SUSQ VALLEY THIS EVENING. HIGH...0-1KM
EHI OF 1.5-2.5 M2/S2 IN THIS AREA WILL SUPPORT ROTATING UPDRAFTS
AND THE POTENTIAL FOR ISOLATED TORNADOES FROM THE LAURELS TO THE
WRN LOWER SUSQ VALLEY.

THE SECOND...AND MUCH LARGER SCALE FEATURE IS A SQUALL LINE
/QUASI-NCFRB TYPE FEATURE THAT WILL SWEEP STEADILY TO THE
NORTHEAST AT 25-30KTS UP THE OHIO RIVER VALLEY. THIS LINE WILL
LIKELY DEVELOP SOME DISTINCT BOW FEATURES AS IT HEADS INTO THE
BETTER LLVL DIRECTIONAL SHEAR ENVIRONMENT AND INTERACTS WITH THE
NEARLY EAST/WEST WARM FRONTAL BOUNDARY OVER THE SRN TIER OF PENN.

THIRD...WILL BE THE HEAVY RAIN/FLASH FLOODING POTENTIAL FROM THE
COMBINATION OF THE FIRST FEW BATCHES OF SUPER-CELLULAR
STORMS...AND THE SECOND NCFRB FEATURE ALONG THE COLD FRONT.
WIDESPREAD 1-2 RAINFALL AMOUNTS ARE LIKELY WITH LOCALIZED AMOUNTS
AROUND 3 INCHES OVER THE NEXT 6-8 HOURS ACROSS THE SE THIRD OF THE
CWA.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 AM SATURDAY/...
THE FRONT SHOULD BE CLEAR OF THE EASTERN ZONES BY SUNRISE ON SAT
AS THE SYSTEM BECOMES VERTICALLY STACKED OVER NORTHERN ONTARIO.
EARLY FOG OR STRATUS MAY COVER THE REGION SAT AM...BUT THE WESTERLY
WINDS PICK UP QUICKLY. 8H TEMPS WILL START THE DAY ABOUT 2C OVER
NWRN PA. THE STRONG EARLY JUNE SUNSHINE WILL HEAT AND MIX THE TEMPS
AND CAUSE THEM TO RISE ON A STEEP LOW LEVEL LAPSE RATE. WILL PLAY IT
MORE-CLOUDY IN THE NW WITH LOTS OF LOW LEVEL MOISTURE AND THE STEEP
LAPSE RATES TO CAUSE STRATOCU. DOWNSLOPING IN THE SE WILL LEAD TO
LESS CLOUD COVERAGE...BUT WILL KEEP P/S FOR CLOUD COVER.
SFC BOUNDARY HANGS CLOSE TO OUR NERN ZONES THROUGH THE DAY...BUT
SHOWERS ASSOCD WITH IT SHOULD REMAIN TO THE NE. HOWEVER...ADDITIONAL
SPOKES OF VORTICITY WILL ROTATE THROUGH DURING THE DAY AND THE
UPSLOPE INTO THE WRN MTS IN THE POST-FRONTAL FLOW WILL CREATE SCT
SHRA - MAINLY N OF I-80. MAX TEMPS WILL BE 5-10F BELOW NORMALS SAT.
EXPECT VERY SIMILAR WEATHER FOR SUNDAY...AS THE STACKED LOWS
PROPAGATE INTO NEW ENGLAND/ACROSS UPSTATE NY. WHILE 8H TEMPS DO NOT
GET ALL THAT COLD ON SUNDAY...THE DYNAMICS WILL BE CLOSER AND
PROVIDE LIFT TO MOISTURE WRAPPED IN OFF THE NRN ATLANTIC AND THE
GREAT LAKES. WILL CONTINUE 20-30 POPS SAT NIGHT AND RAMP THEM UP
INTO THE HIGH CHC TO HIGH LIKELY RANGE BY SUNDAY AFTN AS THE UPPER
LOW GETS CLOSE. THE DRYING WRLY FLOW WILL BRING DEWPOINTS INTO THE
40S AND PWATS REMAIN AT OR BELOW NORMAL. MINS SUN MORNING WILL BE
ABOUT 5F BELOW NORMALS UNDER CLOUDS AND LIGHT WEST WINDS. MINS WILL
BE KEPT UP NEAR NORMALS MON AM WITH A STRONGER WNW SFC FLOW
OVERNIGHT AND SOME CLOUDS...ESP IN THE NRN HALF OF THE AREA.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
A STRONG NEGATIVE NORTH ATLANTIC OSCILLATION /NAO/ IS PROJECTED
TO CONTINUE AND HELP SUPPORT/ANCHOR A CLOSED UPPER LOW OVER THE
NORTHEAST STATES AND CANADIAN MARITIMES THIS PERIOD. THIS PATTERN
WILL FAVOR NEAR TO BELOW NORMAL TEMPERATURES WITH OCCASIONAL
ROUNDS OF SHOWERS AS DISTURBANCES ROTATE AROUND THE WEST-SIDE OF
CYCLONIC/NW FLOW ALOFT.

HIGHEST CHC OF SHOWERS AND PERHAPS A THUNDERSTORM WILL BE
SUNDAY...BUT THERE WILL BE NEARLY A DAILY CHC INTO THU.

TEMPS WILL AVERAGE BELOW NORMAL FOR MUCH OF THE WEEK...GIVEN
ABNORMALLY LOW HEIGHTS.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
SQUALL LINE TRACKING RAPIDLY EASTWARD ACROSS ROUTES. WILL CROSS
KJST SHORTLY...FOLLOWED BY KAOO AND KUNV BY 2230Z...
KIPT/KSEG/KMDT BY 00Z/2 JUN. STRONG COLD FRONT ACROSSING CENTRAL
PA. SEVERE WIND GUSTS POSSIBLE THROUGH 02Z AT CENTRAL AND EASTERN
AIRFIELDS. HEAVY RAINFALL AND LCL IFR CIGS AND VSBYS IN DOWNPOURS
WILL ACCOMPANY THE SQUALL LINE AS IT TRACKS EASTWARD AT 45 TO 55 MPH.

WND SHFT TO THE WSW AFT 06Z...WITH LOW MVFR/IFR CIGS PERSISTING
INTO SAT ACROSS THE WRN MTNS /BFD AND JST/.

OUTLOOK...
SAT...AM LOW CIGS POSSIBLE W MTNS.
SUN-WED...SCT SHRA W/ MVFR CIGS PSBL...MAINLY AT JST AND BFD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR PAZ028-036-
049>053-056>059-063>066.

&&

SYNOPSIS...LAMBERT/MARTIN/STEINBUGL
NEAR TERM...LAMBERT/MARTIN
SHORT TERM...DANGELO/MARTIN
LONG TERM...MARTIN/STEINBUGL
AVIATION...DEVOIR/LAMBERT
Hazardous weather outlook, Jun 1, 5:16 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 PM EDT FRI JUN 1 2012

PAZ004>006-010>012-017>019-037-041-042-045-046-022130-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
516 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE REGION THROUGH
THIS EVENING. HEAVY RAIN BETWEEN 1 AND 2 INCHES IS LIKELY WITH
THIS LINE OF STORMS...AND STRONG WIND GUSTS BETWEEN 40 AND 50 MPH
AREA ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ024>027-033>035-022130-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-SOMERSET-BEDFORD-FULTON-
516 PM EDT FRI JUN 1 2012

...TORNADO WATCH 332 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ049>053-058-022130-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
516 PM EDT FRI JUN 1 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ028-036-056-057-059-063>066-022130-
JUNIATA-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
516 PM EDT FRI JUN 1 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...
...TORNADO WATCH 332 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT/MARTIN

In the hours before

Local storm report, Jun 1, 5:40 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     WINTERSTOWN             39.84N  76.61W
06/01/2012                   YORK               PA   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE ON LIST ROAD.

&&

EVENT NUMBER CTP1200092

MACH
Special weather statement, Jun 1, 5:49 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT FRI JUN 1 2012

PAZ065-066-012215-
LANCASTER PA-YORK PA-
549 PM EDT FRI JUN 1 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YORK AND NORTHERN
LANCASTER COUNTIES...

AT 544 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST PROSPECT...MOVING
NORTHEAST AT 50 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT ROTHSVILLE...AKRON AND
ADAMSTOWN.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 276
AND 295.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 30...ROUTE 222...ROUTE 322...STATE ROAD 501.

LAT...LON 3989 7643 4003 7658 4032 7615 4018 7593
      4017 7593

FORECASTER: RG/CR
Local storm report, Jun 1, 6:01 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     SEVEN SPRINGS           40.03N  79.29W
06/01/2012                   SOMERSET           PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1200093

MACH
Special weather statement, Jun 1, 6:05 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 PM EDT FRI JUN 1 2012

PAZ066-012300-
LANCASTER PA-
605 PM EDT FRI JUN 1 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LANCASTER
COUNTY...

AT 601 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTH OF
SCARBORO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT WAKEFIELD.

THIS WILL IMPACT ROUTE 222.

LAT...LON 3974 7624 3985 7610 3979 7603 3973 7609
      3972 7610 3972 7614 3972 7624

FORECASTER: RG/CR
Local storm report, Jun 1, 6:12 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     JOHNSTOWN               40.33N  78.92W
06/01/2012                   CAMBRIA            PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER CTP1200094

MACH
Special weather statement, Jun 1, 6:15 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 PM EDT FRI JUN 1 2012

PAZ059-066-012245-
LANCASTER PA-LEBANON PA-
615 PM EDT FRI JUN 1 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LANCASTER AND
SOUTHEASTERN LEBANON COUNTIES...

AT 610 PM EDT...A STRONG THUNDERSTORM WAS NEAR MANHEIM...MOVING
NORTHEAST AT 35 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT LITITZ...
BRICKERVILLE AND NEWMANSTOWN.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 265
AND 282.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 322...ROUTE 422...STATE ROAD 501.

LAT...LON 4004 7636 4014 7655 4042 7632 4037 7623
      4037 7621 4029 7611

FORECASTER: RG/CR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KPIT), 12:00Z

10.3 hours before the tornado, 132 km from the path. June 1, 2012.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 215 joules per kilogram, CIN -39, lifted condensation level 798 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 250 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
48 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Bedford (HMZ), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The State College radar (KCCX), 94 km away, was scanning. The volume nearest the touchdown began at 22:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2012 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of June 1, 2012

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 12:29 PM EDTEF0Montgomery, MD0.6150$5,000
June 12:37 PM EDTEF0Montgomery, MD0.650$5,000
June 12:48 PM EDTEF0Carroll, MD0.4100$5,000
June 12:52 PM EDTEF1Howard, MD2.1200$5,000
June 13:09 PM EDTEF0Montgomery, MD0.575$50,000
June 13:21 PM EDTEF1Carroll, MD2.9150$200,000
June 14:29 PM EDTEF0Howard, MD1.6150$100,000
June 14:32 PM EDTEF0York, PA0.025$25,000
June 15:13 PM EDTEF0Okeechobee, FL0.920
June 15:18 PM EDTEF0Pasquotank, NC0.650
June 15:25 PM EDTEF1Westmoreland, PA4.8300$3.0 million
June 15:27 PM EDTEF0Prince George's, MD0.950$2,000
June 15:46 PM EDTEF0Anne Arundel, MD0.175$3,000
June 15:56 PM EDTEF1Harford, MD1.23002$300,000
June 15:27 PM CDTEF0Brown, SD0.510
June 16:31 PM EDTEF1Allegany, MD1.1175$2,000
June 17:02 PM EDTEF0City of Petersburg, VA3.01505$175,000
June 17:06 PM EDTEF0Anne Arundel, MD6.6100$100,000
June 17:17 PM EDTEF0Hanover, VA1.8100
June 18:13 PM EDTEF1City of Hampton, VA3.2500$1.0 million
June 18:30 PM EDTEF0Queen Anne's, MD5.050$100,000
June 17:59 PM CDTEF0Clark, SD2.420
June 19:08 PM EDTEF0Northampton, VA0.775$3,000
June 18:48 PM CDTEF0Clark, SD0.510
June 19:14 PM CDTEF0Clark, SD0.610

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.